From 2014 through 2017, there was an increase in US poison control calls related to the intentional abuse and misuse of tianeptine, an unapproved antidepressant drug, the US Centers for Disease Control and Prevention said in a report on Thursday.
Tianeptine, marketed as Coaxil or Stablon, is used as a prescription antidepressant in Europe, Asia and Latin America. In the US, it can be purchased on the Internet, even though the US Food and Drug Administration has not approved its use.
Behavior and cognition
Business and industry sectors
Business, economy and trade
Centers for Disease Control and Prevention
Continents and regions
Diseases and disorders
Drug safety, efficacy and availability
Government organizations - US
Health and medical
Intelligence and cognition
Pharmaceuticals and biotechnology
Pharmaceuticals and prescription drugs
US Department of Health and Human Services
US federal departments and agencies
Drugs and society
Epidemics and outbreaks
Prescription drug abuse
There have been reports that recreational abuse might result in severe side effects including vomiting, confusion, coma and kidney failure. The drug can be lethal in rare cases.
"Deaths associated with misuse of tianeptine have been reported outside the United States," CDC researchers wrote in the new report. They added that two recent deaths attributed to "tianeptine toxicity" occurred in the US after the drug was purchased online.
Discovered and patented by The French Society of Medical Research in the 1960s, the drug has shown beneficial effects against some symptoms of depression, including anxiety. Yet when it was first developed, its precise mode of action was unclear.
Research published in 2014 revealed that the drug stimulates some opioid receptors, which in turn release the brain's chemical messengers (neurotransmitters), and this change in brain chemistry provides relief for some people with depression. Even before that study, though, reports of tianeptine abuse and withdrawal were similar to those of opioid abuse and withdrawal.
"In light of the ongoing U.S. opioid epidemic, any emerging trends in drugs with opioid-like effects raise concerns about potential abuse and public health safety," CDC researchers wrote.
For the new study, the CDC analyzed all calls related to tianeptine reported by poison control centers to the National Poison Data System during 2000 through 2017 to better understand the frequency of tianeptine abuse and common complaints.
The researchers found an increase in calls related to tianeptine use. More than 80% of the calls were about men. The total number of poison control calls increased from just five in 2014 to 38 in 2015, 83 in 2016 and 81 in 2017. About a third of the calls came from the South, and the average age was 35 years, according to the CDC. More than 90% of the calls came from health care providers.
Moderate negative effects including neurologic (confusion), cardiovascular (tachycardia) and gastrointestinal signs and symptoms (nausea and vomiting) were commonly reported to poison control centers. Slightly fewer than half the calls reported co-exposures to other drugs, including benzodiazepines, which have sedative effects, and opioids, which have pain-relieving and euphoric effects, according to the CDC researchers. Poison control centers reported 29 withdrawal-associated calls. No deaths were reported.
"Tianeptine has an abuse potential in former opiate drug users," the CDC researchers concluded. "This study further highlights that the withdrawal effects of tianeptine mimic those of opioid withdrawal."
In a recently published case study, co-author Dr. Raphael Leo, an associate professor in the Department of Psychiatry at the University of Buffalo, characterized the unapproved antidepressant as "available in tablet capsule, and powder form and ... accessible from online commercial sources under the rubric of nootropics."
Nootropics, sometimes referred to as "smart drugs," include a range of natural supplements and prescription drugs that some believe boost cognitive effects, including attention and creativity.
The case study describes how a 42-year-old man was found unresponsive by his wife after his use of tianeptine. In the ambulance, he was given naloxone, which revived him, and after admission to the hospital, he was given fluids and supportive care. He reported taking tianeptine for chronic back pain and "acknowledged using more than he customarily would," wrote Leo, who was not involved in the CDC study.
Ultimately, the patient recovered and was discharged from the hospital.
Leo told CNN that dosage creep -- taking more of a drug over time to achieve its beneficial effects -- might be a problem when patients self-medicate with substances sold online.
Self-medicating for 'mood and cognitive function'
Blogs advocate use of amounts far greater than the recommended daily antidepressant dose to achieve "opioid-like effects," Leo wrote in his published case study. "Anecdotal reports from internet blogs seem to suggest that higher doses are necessary to acquire euphoric effects over time, as illustrated in this case."
As for the CDC findings, Leo said he had "anticipated an increase" in tianeptine as well as "related compounds" billed as nootropics found online.
"I think people have this misguided belief that if you can get it on the internet and it's not overtly illegal and you're not going through the dark web to acquire these substances, so it must be OK," Leo said.
Some people who seek out tianeptine are searching for "a supplement to enhance mood and cognitive function," Leo said, adding that he does not think all purchasers "necessarily think of it as an opiate." The "nootropic" label "reduces the idea that it's an illegal drug," he said. "And that appeals to some folks."
A main problem with this is that people "may come to assume that anytime they have a symptom or a problem they can go on the Internet and find something on their own without knowledge of where it's coming from or how the body uses it or how the body reacts to it," he said. Self-medicating in this way means that when problems arise, medical personnel "don't know how to intervene."
'Tip of the iceberg'
Dr. Robert Glatter, an emergency physician at Lenox Hill Hospital in New York, also warned of the dangers of tianeptine.
"With 207 calls to poison control centers detailing exposures to tianeptine within the last four years -- compared to just 11 calls in 14 years before -- it's clear we need to wake up to the potentials of misuse and abuse of this drug," Glatter, who was not involved in the CDC report, wrote in an email.
He also noted that the drug does not show up on standard drug screens, so people might decide to abuse it recreationally "to get high" without understanding potential negative side effects.
He said the reported recent high number "likely reflects the tip of the iceberg in an emerging picture of misuse and abuse of this antidepressant. But it also reflects the trend in patients searching for alternative medications to replace opiate painkillers in the midst of tightening of policies related to opiate prescribing."
He added that the CDC findings also suggest the need to focus greater attention and efforts on the way people with opioid use disorder are treated.
"Unless we can get people into medication assisted treatment programs in a more expedient manner, people will continue to misuse and abuse alternative prescription medications to avoid withdrawal and reduce cravings," he said.